Tennessee, 2014

Hail and Damaging Winds in Tennessee, July 27, 2014

July 27, 2014 · NWS OHX · 38 events in 12 counties and zones

A sequence of severe thunderstorms moved through portions of extreme northeast Middle Tennessee in the late afternoon of July 27th. Shortly thereafter, a second complex of severe storms developed and moved south out of Kentucky to impact most of Middle Tennessee during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$213,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A sequence of severe thunderstorms moved through portions of extreme northeast Middle Tennessee in the late afternoon of July 27th. Shortly thereafter, a second complex of severe storms developed and moved south out of Kentucky to impact most of Middle Tennessee during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 27, 12:41 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 27, 12:41 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
141 PM CDT SUN JUL 27 2014

.DISCUSSION...
TORNADO WATCH UNTIL 7 PM CDT UPPER CUMBERLAND AND A FEW COUNTIES IN
NORTHEAST MIDDLE TENNESSEE NEAR THE KENTUCKY BORDER. CLOSEST CONVECTION
AT THIS TIME IS LAKE CUMBERLAND IN EAST CENTRAL KENTUCKY WITH MORE
CONVECTION OVER EASTERN KENTUCKY. STILL BELIEVE WEST AND MIDDLE
TENNESSEE REMAIN CAPPED OFF WITH TEMPS AT 700 MBARS CURRENTLY AT
+12 DEGREES CELSIUS CONTINUES TO HOLD DOWN DEVELOPMENT...WITH
COOLER TEMPS THROUGH THE MID LEVELS ACROSS EASTERN KENTUCKY WHERE
CONVECTION IS ON-GOING. THINK WE ARE GOING TO HAVE TO WAIT ON COOL
FRONT TO OUR NORTH TO GIVE A KICK AND CRANK STORMS UP ALONG KENTUCKY
BORDER BACK THIS WAY IN THE 22Z-24Z TIME FRAME. STORMS SHOULD WORK
DOWN ALONG INTERSTATE 40 AND INTO THE NASHVILLE AREA BY 02Z...AND
THEN WORK ON DOWN THROUGH MIDDLE TENNESSEE AS WE GO TOWARD
MIDNIGHT. A FEW STORMS COULD PRODUCE DAMAGING WINDS AND LARGE
HAIL...BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT IN WATCH AREA.

COOL FRONT WILL BE SOUTH OF MIDDLE TENNESSEE MONDAY MORNING WITH
SURFACE HIGH BUILDING INTO THE AREA. UPPER FLOW WILL REMAIN
NORTHWESTERLY DOWN THROUGH MIDDLE TENNESSEE MUCH OF THE WORK WEEK
AS UPPER RIDGE BUILDS THROUGH THE WESTERN U.S. THIS WILL KEEP
TEMPS BELOW SEASONAL NORMALS HERE IN MIDDLE TENNESSEE WITH LITTLE
CHANCE OF RAIN UNTIL THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      68  84  61  81 /  40  10  05   0
CLARKSVILLE    64  82  56  82 /  30  10  05   0
CROSSVILLE     66  76  57  75 /  40  10  05   0
COLUMBIA       69  86  61  82 /  40  10  05   0
LAWRENCEBURG   69  86  61  82 /  30  10  05   0
WAVERLY        65  84  58  83 /  40  10  05   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BOYD
01
Hazardous weather outlook, Jul 27, 6:41 AM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
741 AM CDT SUN JUL 27 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-281000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
741 AM CDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE THIS AFTERNOON AND TONIGHT AS A COLD FRONT PASSES
THROUGH THE REGION. THE THREAT IS GREATEST IN THE NORTHEAST
COUNTIES. THE MOST LIKELY TIME FOR STRONG TO SEVERE STORMS WILL
BE LATE THIS AFTERNOON IN THE NORTHWEST COUNTIES...UNTIL AROUND
MIDNIGHT IN THE FAR SOUTHEAST COUNTIES.

IT WILL ALSO BE A PARTICULARLY HOT AND HUMID DAY. THE AFTERNOON HEAT
INDEX WILL BE BETWEEN 100 AND 102 DEGREES ACROSS ALL AREAS EXCEPT
FOR THE PLATEAU.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED THIS AFTERNOON
AND TONIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

49

The radar

The Nashville radar (KOHX), 116 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 4 hail, 3 lightning. Local standard time, as filed.

Hail, Clay

When
July 27, 3:56 PM CST
Where
Clay County, 0.89 mi SE of Dale Hollow Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
36.590, -85.340

Dime to nickel sized hail at Willow Grove recreational area.

Thunderstorm Wind, Fentress

When
July 27, 4:33 PM CST
Where
Fentress County, 0.56 mi W of Boatland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.400, -85.040

Trees and power lines were reported down south and southwest of Jamestown.

Hail, Fentress

When
July 27, 4:39 PM CST
Where
Fentress County, 1.11 mi W of Jamestown
Measured
1 in hail
Reported by
911 Call Center
Coordinates
36.430, -84.940

Quarter sized hail was reported by a trained spotter in Jamestown.

Thunderstorm Wind, Fentress

When
July 27, 4:40 PM CST
Where
Fentress County, 0.85 mi S of Jamestown
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.418, -84.920

A tree fell onto a house and car on Old Allardt Road just southeast of Jamestown.

Thunderstorm Wind, Fentress

When
July 27, 4:40 PM CST
Where
Fentress County, 0.97 mi W of Jamestown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.433, -84.937

A tree was reported down with power outages at West Briar Avenue.

Thunderstorm Wind, Sumner

When
July 27, 7:25 PM CST
Where
Sumner County, 0.31 mi NE of Bethpage
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.483, -86.316

A tree was reported down on Highway 31 and Gifford Lane in Bethpage. A few other trees were also reported down but not blocking roadways in Bethpage.

Thunderstorm Wind, Robertson

When
July 27, 7:38 PM CST
Where
Robertson County, Adams
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
36.580, -87.070

Three trees were reported down in the yard of a home in the town of Adams. Report via Facebook.

Thunderstorm Wind, Sumner

When
July 27, 7:40 PM CST
Where
Sumner County, 1.49 mi SSW of Westmoreland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.550, -86.260

A tree was reported down on Johnny Spears Road.

Thunderstorm Wind, Robertson

When
July 27, 7:45 PM CST
Where
Robertson County, 0.89 mi SW of White House
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.460, -86.670

A tree was reported down as well as a small flag pole in White House. Report via Facebook.

Thunderstorm Wind, Robertson

When
July 27, 7:50 PM CST
Where
Robertson County, 1.31 mi WNW of Coopertown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.440, -86.970

A tree was reported down in Coopertown.

Thunderstorm Wind, Robertson

When
July 27, 7:50 PM CST
Where
Robertson County, 2.2 mi SSW of White House
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
36.442, -86.679

Trees were reported down across portions of southern White House.

Thunderstorm Wind, Fentress

When
July 27, 8:12 PM CST to 9:30 PM CST
Where
Fentress County, 1.11 mi W of Jamestown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.430, -84.940

Most of Fentress County without power. Numerous trees were reported blocking roadways across the county.

Thunderstorm Wind, Davidson

When
July 27, 8:15 PM CST
Where
Davidson County, Union Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.330, -86.780

A tree was reported down on Lickton Pike near Goodlettsville.

Hail, Sumner

When
July 27, 8:20 PM CST
Where
Sumner County, 1.81 mi WNW of Cedar Grove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.360, -86.480

A trained spotter reported nickel sized hail 2 miles southwest of Gallatin.

Thunderstorm Wind, Wilson

When
July 27, 8:25 PM CST
Where
Wilson County, 1.49 mi SSW of Greenlawn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.230, -86.580

A tree was reported down on Hunters Crossing Road blocking the roadway.

Thunderstorm Wind, Wilson

When
July 27, 8:25 PM CST
Where
Wilson County, 0.89 mi NE of Green Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
36.240, -86.540

A tree was reported down at the intersection of Greenhill Road and Windtree Trace blocking the intersection.

Thunderstorm Wind, Wilson

When
July 27, 8:27 PM CST
Where
Wilson County, 0.56 mi E of La Guardo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.300, -86.420

A tree was down at the intersection of Estes Road and Luchan Road. The tree was blocking the intersection.

Thunderstorm Wind, Wilson

When
July 27, 8:27 PM CST
Where
Wilson County, La Guardo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.300, -86.430

A tree was blocking the roadway at Bradshaw Road and NW Williams Road.

Thunderstorm Wind, Wilson

When
July 27, 8:28 PM CST
Where
Wilson County, 0.46 mi SSW of Greenlawn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.244, -86.574

A tree was reported down on Saundersville Road near Old Hickory Lake.

Thunderstorm Wind, Wilson

When
July 27, 8:30 PM CST
Where
Wilson County, 2.18 mi NNE of Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.250, -86.289

A tree was reported down across Old Hunters Point Pike blocking the roadway.

Lightning, Davidson

When
July 27, 8:35 PM CST
Where
Davidson County, Hopewell
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.230, -86.630

A house was struck by lightning at 1625 Stokley Lane with power outages in the area.

Thunderstorm Wind, Wilson

When
July 27, 8:35 PM CST
Where
Wilson County, 0.53 mi S of Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.212, -86.301

Power lines were reported down on Hill Street in Lebanon.

Lightning, Wilson

When
July 27, 8:40 PM CST
Where
Wilson County, 1.5 mi NNE of Green Hill
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.250, -86.540

A barn was struck by lightning on Magnolia Estates Blvd in Mount Juliet. Only minor damage reported.

Lightning, Wilson

When
July 27, 8:40 PM CST
Where
Wilson County, 1.27 mi E of Greenlawn
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.251, -86.547

A house was struck by lightning on Hidden Ridge Circle in Mount Juliet. Only minor damage reported.

Thunderstorm Wind, Davidson

When
July 27, 8:40 PM CST
Where
Davidson County, 0.89 mi NW of Inglewood
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
36.230, -86.740

A tree was snapped and fell onto a carport badly damaging two cars and the carport. Report via Facebook.

Thunderstorm Wind, Putnam

When
July 27, 8:45 PM CST
Where
Putnam County, 0.69 mi NNW of Cookeville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.179, -85.505

A tree was reported down on power lines on the north side of Cookeville.

Thunderstorm Wind, Davidson

When
July 27, 8:50 PM CST
Where
Davidson County, 0.68 mi NW of Stone River
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.188, -86.607

A tree was reported down on Chandler Road and Old Lebanon Dirt Road in Hermitage.

Thunderstorm Wind, Davidson

When
July 27, 8:50 PM CST
Where
Davidson County, 0.63 mi SE of Tulip Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
36.194, -86.591

Multiple trees and power lines were reported down on Tulip Grove Road just south of Chandler Road due to an apparent downburst. Tulip Grove Road was closed between Chandler Road and Old Lebanon Dirt Road. The community of Walden Woods was affected the most.

Thunderstorm Wind, Dickson

When
July 27, 8:54 PM CST
Where
Dickson County, 1.78 mi SW of Tidwell
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.000, -87.350

Multiple trees were reported down on Tidwell Switch Road. Power outages were also reported in Bon Aqua. Report via Facebook.

Thunderstorm Wind, Wilson

When
July 27, 9:00 PM CST
Where
Wilson County, 0.56 mi W of Watertown
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
36.100, -86.140

A tree fell onto a house and car on Cornwell Avenue in Watertown causing significant damage.

Thunderstorm Wind, Dekalb

When
July 27, 9:10 PM CST
Where
Dekalb County, 0.32 mi N of Phillippi
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
35.985, -85.780

Numerous trees reported down across roadways in area of Cookeville Highway and Pine Grove Road with several homes damaged.

Thunderstorm Wind, Davidson

When
July 27, 9:15 PM CST
Where
Davidson County, 1.49 mi SSE of Wrencoe
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.000, -86.690

A tree was reported down in the Jackson Valley Subdivision near Antioch.

Thunderstorm Wind, White

When
July 27, 9:20 PM CST to 9:45 PM CST
Where
White County, Sparta
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.930, -85.470

A few trees were reported down across the county. A tree was blocking the roadway at the 2600 block of Oak Grove Road. Several trees were down at Terrace Drive and Cedar Lane in Sparta. A power pole was snapped in half across Fred Hill Road. Crossville Highway also had trees down along the roadway. Reports obtained from Emergency Management and Amateur Radio.

Thunderstorm Wind, Hickman

When
July 27, 9:20 PM CST
Where
Hickman County, 1.12 mi E of Lyles
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.920, -87.350

A tree was reported to have fallen on a house in the town of Lyles. Report via Facebook.

Hail, White

When
July 27, 9:30 PM CST
Where
White County, Sparta
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.930, -85.470

Dime to nickel sized hail with power outages reported in Sparta.

Thunderstorm Wind, White

When
July 27, 9:40 PM CST
Where
White County, Sparta
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.930, -85.470

Very large limbs to trees were snapped. Trained Spotter reported an 18 inch diameter tree branch had snapped in Sparta.

Thunderstorm Wind, Warren

When
July 27, 10:20 PM CST
Where
Warren County, Centertown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.720, -85.920

Power lines were reported down along Jacksboro Road in Centertown. Report via Facebook.

Thunderstorm Wind, Warren

When
July 27, 10:28 PM CST
Where
Warren County, 1.32 mi WNW of Mc Minnville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.690, -85.800

A tree was reported down on Old Shelbyville Road in McMinnville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534511, 534523, 534512, 534528, 534530, 534562, 534601, 534563, 534614, 534596, 535152, 534604, 534597, 534514, 534610, 534616, 534606, 534607, 534620, 534617, 534519, 534611, 534521, 534522, 534605, 534612, 534598, 534619, 534624, 534609, 534615, 534600, 534602, 534618, 534518, 534623, 534621, 534622.